- Volume 19 Issue 1
DOI QR Code
FINITE-DIFFERENCE BISECTION ALGORITHMS FOR FREE BOUNDARIES OF AMERICAN OPTIONS
- Kang, Sunbu (Department of Mathematics, Korea Air Force Academy) ;
- Kim, Taekkeun (NH Investment & Securities) ;
- Kwon, Yonghoon (Department of Mathematics, Pohang University of Science and Technology)
- Received : 2014.12.05
- Accepted : 2015.03.17
- Published : 2015.03.25
This paper presents two algorithms based on the Jamshidian equation which is from the Black-Scholes partial differential equation. The first algorithm is for American call options and the second one is for American put options. They compute numerically free boundary and then option price, iteratively, because the free boundary and the option price are coupled implicitly. By the upwind finite-difference scheme, we discretize the Jamshidian equation with respect to asset variable s and set up a linear system whose solution is an approximation to the option value. Using the property that the coefficient matrix of this linear system is an M-matrix, we prove several theorems in order to formulate a bisection method, which generates a sequence of intervals converging to the fixed interval containing the free boundary value with error bound h. These algorithms have the accuracy of O(k + h), where k and h are step sizes of variables t and s, respectively. We prove that they are unconditionally stable. We applied our algorithms for a series of numerical experiments and compared them with other algorithms. Our algorithms are efficient and applicable to options with such constraints as r > d,
Supported by : National Research Foundation of Korea(NRF)
- L. BADEA AND J. WANG, A new formulation for the valuation of American options, I: Solution uniqueness, Analysis and Scientific Computing, Eun-Jae Park and Jongwoo Lee, eds., (2000).
- F. BLACK AND M. SCHOLES, The pricing of options and corporate liabilities, Journal of Political Economy, 81 (1973), pp. 637-654. https://doi.org/10.1086/260062
- J. C. COX, S. A. POSS, AND M. RUBINSTEIN, Option Pricing: A Simplified Approach, Journal of Financial Economics, 7 (1979), pp. 229-264. https://doi.org/10.1016/0304-405X(79)90015-1
- J. C. HULL, Introductioin to Futures and Options Markets (3rd edn.), Prentice-Hall, New Jersey, 1998.
- F. JAMSHIDIAN, An Analysis of American Options, Review of Futures Markets, 11 (1992), pp. 72-80.
- V. A. KHOLODNYI, 1997 A Nonlinear partial differential equation for American options in the entire domain of the state variable, Nonlinear Analysis, Theory, Methods and Applications, 30 (1997), pp. 5059-5070. https://doi.org/10.1016/S0362-546X(97)00207-1
- D. LAMBERTON AND B. LAPEYRE, Introduction to Stochastic Calculus Applied to Finance, Chapman and Hall, New York 1996.
- R. C. MERTON, Theory of rational option pricing, Bell Journal of Economics and Management Science, 4 (1973), pp. 141-183. https://doi.org/10.2307/3003143
- H. G. ROOS, M. STYNES, AND L. TOBISKA, Numerical Methods for Singularly Perturbed Differential Equations, Springer-Verlag, Berlin, 1996.
- D. SEVCOVIC, Analysis of the free boundary for the pricing of an American call option, European Journal of Applied Mathematics, 12 (2001), pp. 25-37.
- G. D. SMITH, Numerical solution of partial differential equations - finite difference methods (3rd edn.), Oxford University Press, New York, 1985.
- P. WILMOTT, J. DEWYNNE, AND S. HOWISION, Option Pricing: Mathematical Models and Computation, Oxford Financial Press, Oxford, 1995.